ER doctors don't recognize signs of fake marijuana in teensPosted on 3/19/2012
As use of synthetic versions of marijuana such as "K2," "Spice," and "Blaze" becomes more common, a growing number of teens are showing up in hospital emergency rooms where physicians are unfamiliar with symptoms caused by the dangerous substances, says a new report.
A blend of plant and herbal materials that have been sprayed with chemicals, synthetic marijuana "is still a relatively new drug, and when we started seeing cases, we realized there was very little information available in the medical literature," says Joanna Cohen, an emergency medicine physician at Children's National Medical Center in Washington, D.C., and lead author of the report, published today in Pediatrics.
The three case studies of teens and young adults highlight "telltale signs" of synthetic marijuana abuse. These include excessive sweating, agitation, inability to speak, aggression and restlessness, in addition to the "euphoric and psychoactive effects" commonly associated with marijuana use.
Click here to continue reading